Weighted Inequalities for Integral and Supremum Operators

Part of the International Mathematical Series book series (IMAT, volume 13)


We survey results on weighted inequalities for integral and supremum operators with particular emphasize on certain recent developments. We discuss various, mostly recent, results concerning several topics that are in one way or another connected with the Hardy integral operator. It is my great pleasure and honor to dedicate this paper to Professor Vladimir Maz’ya, a true classic of the field, whose astonishing mathematical achievements have increased considerably the beauty of this part of mathematical analysis and therefore inspired and attracted many other mathematicians.


Lorentz Space Hardy Inequality Sobolev Embedding Continuous Norm Banach Function Space 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alvino, A., Trombetti, G., Lions, P.L.: On optimization problems with prescribed rearrangements. Nonlinear Anal. 13, 185–220 (1989)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Ariño, M., Muckenhoupt, B.: Maximal functions on classical Lorentz spaces and Hardy's inequality with weights for nonincreasing functions. Trans. Am. Math. Soc. 320, 727–735 (1990)MATHCrossRefGoogle Scholar
  3. 3.
    Bagby, R.J., Kurtz, D.S.: A rearrangement good-λ inequality. Trans. Am. Math. Soc. 293, 71–81 (1986)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barza, S., Persson, L.-E., Soria, J.: Sharp weighted multidimensional integral inequalities for monotone functions. Math. Nachr. 210, 43–58 (2000)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bastero, J., Milman, M., Ruiz, F.: A note in L(∞, q) spaces and Sobolev embeddings. Indiana Univ. Math. J. 52, 1215–1230 (2003)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bennett, C., De Vore, R., Sharpley, R.: Weak L∞ and BMO. Ann. Math. 113, 601–611 (1981)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press, Boston (1988)MATHGoogle Scholar
  8. 8.
    Berezhnoi, E.I.: Weighted inequalities of Hardy type in general ideal spaces. Sov. Math. Dokl. 43, 492–495 (1991)MathSciNetGoogle Scholar
  9. 9.
    Boza, S., Martín, J.: Equivalent expressions for norms in classical Lorentz spaces. Forum Math. 17, 361–373 (2005)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Bradley, J.S.: Hardy inequalities with mixed norms. Canad. Math. Bull. 21, 405–408 (1978)MATHMathSciNetGoogle Scholar
  11. 11.
    Calderón, A.P.: Intermediate spaces and interpolation, the complex method. Studia Math. 24, 113–190 (1964)MATHMathSciNetGoogle Scholar
  12. 12.
    Carro, M.J., García del Amo, A., Soria, J.: Weak type weights and normable Lorentz spaces. Proc. Am. Math. Soc. 124, 849–857 (1996)MATHCrossRefGoogle Scholar
  13. 13.
    Carro, M., Gogatishvili, A., Martín, J., Pick, L.: Functional properties of rearrangement invariant spaces defined in terms of oscillations. J. Funct. Anal. 229, no. 2, 375–404 (2005)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Carro, M., Gogatishvili, A., Martín, J., Pick, L.: Weighted inequalities involving two Hardy operators with applications to embeddings of function spaces. J. Operator Theory 59, no. 2, 101–124 (2008)Google Scholar
  15. 15.
    Carro, M., Pick, L., Soria, J., Stepanov, V.D.: On embeddings between classical Lorentz spaces. Math. Ineq. Appl. 4, 397–428 (2001)MATHMathSciNetGoogle Scholar
  16. 16.
    Carro, M.J., Soria, J.: Weighted Lorentz spaces and the Hardy operator. J. Funct. Anal. 112, 480–494 (1993)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Carro, M.J., Soria, J.: Boundedness of some integral operators. Canad. J. Math. 45, 1155–1166 (1993)MATHMathSciNetGoogle Scholar
  18. 18.
    Carro, M.J., Soria, J.: The Hardy-Littlewood maximal function and weighted Lorentz spaces. J. London Math. Soc. 55, 146–158 (1997)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Cianchi, A.: Symmetrization and second-order Sobolev inequalities. Ann. Mat. Pura Appl. 183, 45–77 (2004)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Cianchi, A., Kerman, R., Opic, B., Pick, L.: A sharp rearrangement inequality for fractional maximal operator. Studia Math. 138, 277–284 (2000)MATHMathSciNetGoogle Scholar
  21. 21.
    Cianchi, A., Kerman, R., Pick, L.: Boundary trace inequalities and rearrangements. J. Anal. Math. 105, 241–265 (2008)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Cianchi, A., Pick, L.: Optimal Gaussian Sobolev embeddings. J. Funct. Anal. 256, 3588–3642 (2009)MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Cianchi, A., Pick, L.: An optimal endpoint trace embedding. Ann. Inst. Fourier (Grenoble) [To appear]Google Scholar
  24. 24.
    Cwikel, M., Kamińska, A., Maligranda, L., Pick, L.: Are generalized Lorentz “spaces” really spaces? Proc. Am. Math. Soc. 132, 3615–3625 (2004)MATHCrossRefGoogle Scholar
  25. 25.
    Cwikel, M., Pustylnik, E.: Weak type interpolation near “endpoint” spaces. J. Funct. Anal. 171, 235–277 (1999)CrossRefMathSciNetGoogle Scholar
  26. 26.
    Doktorskii, R. Ya.: Reiteration relations of the real interpolation method. Sov. Math. Dokl. 44, 665–669 (1992)Google Scholar
  27. 27.
    Edmunds, D.E., Gurka, P., Pick, L.: Compactness of Hardy type integral operators in weighted Banach function spaces. Studia Math. 109, 73–90 (1994)MATHMathSciNetGoogle Scholar
  28. 28.
    Edmunds, D.E., Kerman, R., Pick, L.: Optimal Sobolev imbeddings involving rearrangement-invariant quasinorms. J. Funct. Anal. 170, 307–355 (2000)MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Edmunds, D.E., Opic, B.: Boundedness of fractional maximal operators between classical and weak type Lorentz spaces. Disser. Math. 410, 1–50 (2002)CrossRefMathSciNetGoogle Scholar
  30. 30.
    Evans, W.D., Opic, B.: Real interpolation with logarithmic functors and reiteration. Canad. J. Math. 52, 920–960 (2000)MATHMathSciNetGoogle Scholar
  31. 31.
    Franciosi, M.: A condition implying boundedness and VMO for a function f. Studia Math. 123, 109–116 (1997)MATHMathSciNetGoogle Scholar
  32. 32.
    Gogatishvili, A., Opic, B., Pick, L.: Weighted inequalities for Hardy type operators involving suprema. Collect. Math. 57, no. 3, 227–255 (2006)MATHMathSciNetGoogle Scholar
  33. 33.
    Gogatishvili, A., Pick, L.: Duality principles and reduction theorems. Math. Inequal. Appl. 3, 539–558 (2000)MATHMathSciNetGoogle Scholar
  34. 34.
    Gogatishvili, A., Pick, L.: Discretization and anti-discretization of rearrangement-invariant norms. Publ. Mat. 47, 311–358 (2003)MATHMathSciNetGoogle Scholar
  35. 35.
    Gogatishvili, A., Pick, L.: Embeddings and duality theorems for weak classical Lorentz spaces. Canad. Math. Bull. 49, no. 1, 82–95 (2006)MATHMathSciNetGoogle Scholar
  36. 36.
    Gogatishvili, A., Pick, L.: A reduction theorem for supremum operators. J. Comput. Appl. Math. 208, 270–279 (2007)MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Gol'dman, M.L.: On integral inequalities on the set of functions with some properties of monotonicity. In: Function spaces, Differential Operators and Nonlinear Analysis 133, 274–279 (1993)Google Scholar
  38. 38.
    Gol'dman, M.L., Heining, H.P., Stepanov, V.D.: On the principle of duality in Lorentz spaces. Canad. J. Math. 48, 959–979 (1996)MATHMathSciNetGoogle Scholar
  39. 39.
    Grosse-Erdmann, K.-G.: The Blocking Technique, Weighted Mean Operators and Hardy's Inequality. Lect. Notes Math. 1679, Springer, Berlin etc. (1998)Google Scholar
  40. 40.
    Haaker, A.: On the conjugate space of Lorentz space. Technical Report, Lund, 1–23 (1970)Google Scholar
  41. 41.
    Hardy, G.H.: Notes on some points in the integral calculus, LX. An inequality between integrals. Messenger Math. 54, 150–156 (1925)Google Scholar
  42. 42.
    Hardy, G.H., Littlewood, J.E.: Notes on the theory of series. XII: On certain inequalities connected with the calculus of variations. J. London Math. Soc. 5, 34–39 (1930)CrossRefGoogle Scholar
  43. 43.
    Heinig, H.P., Maligranda, L.: Weighted inequalities for monotone and concave functions. Studia Math. 116, 133–165 (1995)MATHMathSciNetGoogle Scholar
  44. 44.
    Kac, I.S., Krein, M.G.: Criteria for discreteness of the spectrum of a singular string (Russian). Izv. Vyss. Uchebn. Zav. Mat. 2, 136–153 (1958)MathSciNetGoogle Scholar
  45. 45.
    Kališ, J., Milman, M.: Symmetrization and sharp Sobolev inequalities in metric spaces. arXiv: 0806.0052, subject: Math.FA, Math.APGoogle Scholar
  46. 46.
    Kamińska, A., Maligranda, L.: Order convexity and concavity in Lorentz spaces with arbitrary weight. Research Report, Lulera University of Technology 4, 1–21 (1999)Google Scholar
  47. 47.
    Kerman, R., Pick, L.: Optimal Sobolev imbeddings. Forum Math. 18, no. 4, 535–570 (2006)MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Kerman, R., Pick, L.: Optimal Sobolev imbedding spaces. Studia Math. 192, no. 3, 195–217 (2009)MATHCrossRefMathSciNetGoogle Scholar
  49. 49.
    Kerman, R., Pick, L.: Compactness of Sobolev imbeddings involving rearrangement-invariant norms. Studia Math. 186, no. 2, 127–160 (2008)MATHCrossRefMathSciNetGoogle Scholar
  50. 50.
    Kolyada, V.I.: Estimates of rearrangements and embedding theorems. Math. USSR-Sb. 64, no. 1, 1–21 (1989)MATHCrossRefMathSciNetGoogle Scholar
  51. 51.
    Kolyada, V.I.: Rearrangement of functions and embedding theorems. Russ. Math. Surv. 44, 73–118 (1989)MATHCrossRefMathSciNetGoogle Scholar
  52. 52.
    Kolyada, V.I.: On embedding theorems. In: J. Rákosník (ed.) Nonlinear Analysis, Function Spaces and Applications 8, Proceedings of the Spring School held in Prague, Czech Republic, May 30-June 6, 2006, pp. 35–94. Institute of Mathematics, Academy of Sciences of the Czech Republic, Prague (2007)Google Scholar
  53. 53.
    Kolyada, V.I., Lerner, A.K.: On limiting embeddings of Besov spaces. Studia Math. 171, no. 1, 1–13 (2005)MATHCrossRefMathSciNetGoogle Scholar
  54. 54.
    Kudryavtsev, L.D., Nikolskii, S.M.: Spaces of differentiable functions of several variables and imbedding theorems. In: Analysis III, Encyclopaedia Math. Sci. 26, pp. 1–140. Springer, Berlin (1991)Google Scholar
  55. 55.
    Kufner, A., Maligranda, L., Persson, L.-E.: The Hardy Inequality. About its history and some related results. Pilsen, Vydavatelský Servis (2007)MATHGoogle Scholar
  56. 56.
    Lai, Q., Pick, L.: The Hardy operator, L∞, and BMO. J. London Math. Soc. 48, 167–177 (1993)MATHCrossRefMathSciNetGoogle Scholar
  57. 57.
    Lai, S.: Weighted norm inequalities for general operators on monotone functions. Trans. Am. Math. Soc. 340, 811–836 (1993)MATHCrossRefGoogle Scholar
  58. 58.
    Lang, J., Nekvinda, A.: A difference between the continuous norm and the absolutely continuous norm in Banach function spaces. Czechoslovak Math. J. 47, no. 122, 221–232 (1997)MATHCrossRefMathSciNetGoogle Scholar
  59. 59.
    Lang, J., Nekvinda, A., Rákosník, J.: Continuous norms and absolutely continuous norms in Banach function spaces are not the same. Real Anal. Exch. 26, no. 1, 345–364 (2000/2001)Google Scholar
  60. 60.
    Lang, J., Pick, L.: The Hardy operator and the gap between L∞ and BMO. J. London Math. Soc. 57, 196–208 (1998)CrossRefMathSciNetGoogle Scholar
  61. 61.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces I and II. Springer, Berlin (1997)Google Scholar
  62. 62.
    Lorentz, L.L.: On the theory of spaces Λ. Pacific J. Math 1, 411–429 (1951)MATHMathSciNetGoogle Scholar
  63. 63.
    Luxemburg, W.A.J., Zaanen, A.C.: Compactness of integral operators in Banach function spaces. Math. Ann. 149, 150–180 (1963)MATHCrossRefMathSciNetGoogle Scholar
  64. 64.
    Malý, J., Pick, L.: An elementary proof of sharp Sobolev embeddings. Proc. Am. Math. Soc. 130, 555–563 (2002)MATHCrossRefGoogle Scholar
  65. 65.
    Martín, J., Milman, M.: Symmetrization inequalities and Sobolev embeddings. Proc. Am. Math. Soc. 134, 2335–2347 (2006)MATHCrossRefGoogle Scholar
  66. 66.
    Maz'ya, V.G.: Einbettungssätze für Sobolewsche Räume. Teil 1 (Embedding Theorems for Sobolev Spaces. Part 1). Teubner-Texte zur Mathematik, Leipzig (1979)Google Scholar
  67. 67.
    Maz'ya, V.G.: Sobolev Spaces. Springer, Berlin etc. (1985)Google Scholar
  68. 68.
    Milman, M., Pustylinik, E.: On sharp higher order Sobolev embeddings. Commun. Contemp. Math. 6, (2004) 495–511MATHCrossRefMathSciNetGoogle Scholar
  69. 69.
    Muckenhoupt, B.: Hardy's inequality with weights. Studia Math. 44, 31–38 (1972)MATHMathSciNetGoogle Scholar
  70. 70.
    Neugebauer, C.J.: Weighted norm inequalities for averaging operators of monotone functions. Publ. Math. 35, 429–447 (1991)MATHMathSciNetGoogle Scholar
  71. 71.
    Oskolkov, K.I.: Approximation properties of summable functions on sets of full measure. Math. USSR Sb. 32, 489–517 (1977)CrossRefGoogle Scholar
  72. 72.
    Opic, B.: On boundedness of fractional maximal operators between classical Lorentz spaces. In: V. Mustonen and J. Rákosník (eds.) Function Spaces, Differential Operators and Nonlinear Analysis Vol. 4. Proceedings of the Spring School held in Syöte, June 1999, pp. 187–196. Mathematical Institute of the Academy of Sciences of the Czech Republic, Praha (2000)Google Scholar
  73. 73.
    Opic, B., Kufner, A.: Hardy type inequalities. Longman Sci., Harlow, (1991)Google Scholar
  74. 74.
    Pick, L.: Optimality of function spaces in Sobolev embeddings In: Maz'ya, V. (ed.) Sobolev Spaces in Mathematics I. Sobolev Type Inequalities, pp. 249–280. Springer and Tamara Rozhkovskaya Publisher, New York etc. (2009)Google Scholar
  75. 75.
    Pick, L.: Supremum operators and optimal Sobolev inequalities. In: V. Mustonen and J. Rákosník (eds.) Function Spaces, Differential Operators and Nonlinear Analysis Vol. 4. Proceedings of the Spring School held in Syöte, June 1999, pp. 207–219. Mathematical Institute of the Academy of Sciences of the Czech Republic, Praha (2000)Google Scholar
  76. 76.
    Pick, L.: Optimal Sobolev Embeddings. Rudolph-Lipschitz-Vorlesungsreihe no. 43, Rheinische Friedrich-Wilhelms-Universität Bonn (2002)Google Scholar
  77. 77.
    Pustylink, E.: Optimal interpolation in spaces of Lorentz-Zygmund type. J. Anal. Math. 79, 113–157 (1999)CrossRefMathSciNetGoogle Scholar
  78. 78.
    Sawyer, E.: Weighted Lebesgue and Lorentz norm inequalities for the Hardy operator. Trans. Am. Math. Soc. 281, 329–337 (1984)MATHCrossRefMathSciNetGoogle Scholar
  79. 79.
    Sawyer, E.: Boundedness of classical operators on classical Lorentz spaces. Studia Math. 96, 145–158 (1990)MATHMathSciNetGoogle Scholar
  80. 80.
    Sinnamon, G.: Weighted Hardy and Opial type inequalities. J. Math Anal Appl. 160, 434–445 (1991)MATHCrossRefMathSciNetGoogle Scholar
  81. 81.
    Sinnamon, G., Stepanov, V.D.: The weighted Hardy inequality: new proofs and the case p = 1. J. London Math. Soc. 54, 89–101 (1996)MATHMathSciNetGoogle Scholar
  82. 82.
    Sparr, A.: On the conjugate space of the Lorentz space L(φ,q). Contemp. Math. 445, 313–336 (2007)MathSciNetGoogle Scholar
  83. 83.
    Stepanov, V.D.: The weighted Hardy's inequality for nonincreasing functions. Trans. Am. Math. Soc. 338, 173–186 (1993)MATHCrossRefGoogle Scholar
  84. 84.
    Stepanov, V.D.: Integral operators on the cone of monotone functions. J. London Math. Soc. 48, 465–487 (1993)MATHCrossRefMathSciNetGoogle Scholar
  85. 85.
    Storozhenko, E.A.: Necessary and sufficient conditions for embeddings of certain classes of functions (Russian). Izv. AN SSSR Ser. Mat. 37, 386–398 (1973)MATHGoogle Scholar
  86. 86.
    Ul'yanov, P.L.: Embedding of certain function classes H p ω. Math. USSR Izv. 2, 601–637 (1968)MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Faculty of Mathematics and Physics, Department of Mathematical AnalysisCharles UniversityPraha 8Czech Republic

Personalised recommendations